Winter Storm, Leelanau
- When
- February 18, 2:00 AM EST to February 19, 6:00 PM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A strong upper disturbance moving into the western Great Lakes produced two rounds of snow. The first occurred in the pre-dawn and morning hours of the 18th, producing 4 to 5 inches of snow along parts of the Lake Michigan coastline.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong upper disturbance moving into the western Great Lakes produced two rounds of snow. The first occurred in the pre-dawn and morning hours of the 18th, producing 4 to 5 inches of snow along parts of the Lake Michigan coastline. Colder air surged in that night, resulting in significant lake effect snow, along with blowing and drifting. Paradise, Elk Rapids, Kalkaska, Northport, Traverse City, and Lake City were some of the areas that picked up 4 to 9 inches of additional snow by afternoon on the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 11:39 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1139 PM EST TUE FEB 17 2009 .SYNOPSIS.../ISSUED AT 400 PM/ LOW PRESSURE DEVELOPING TO THE LEE OF THE CENTRAL ROCKY MOUNTAINS THIS AFTERNOON WILL STRENGTHEN AS IT LIFTS NORTHEAST AND ACROSS SOUTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. THIS STORM SYSTEM WILL SPREAD SNOW ACROSS NORTHERN MICHIGAN...STARTING LATER TONIGHT AND CONTINUING THROUGH THURSDAY. WINDS WILL INCREASE WEDNESDAY NIGHT INTO THURSDAY ALONG WITH AN INCREASE LAKE EFFECT COMPONENT TO THE SNOWFALL AS COLDER AIR SLIDES IN. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED ACROSS MUCH OF NORTHERN MICHIGAN BY THURSDAY AFTERNOON...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW ALSO IMPACTING TRAVEL ACROSS THE AREA. JPB && .SHORT TERM.../ISSUED AT 931 PM/...TONIGHT RADAR IS SHOWING THE SNOW MOVING INTO THE WESTERN PARTS OF CHIPPEWA AND MACKINAC COUNTIES AND TRYING TO MOVE INTO NORTHWEST LOWER. THE TIMING SEEMS PRETTY GOOD SO FAR COMPARED TO THE GRIDS. THE 00Z NAM IS SHOWING ABOUT THE SAME THING AS WHAT IS GOING ON. SO WILL TWEAK THE TEMPERATURES A BIT, AS WELL AS THE WIND, AND LEAVE THE WEATHER GRIDS THE WAY THEY ARE. IN OTHER WORDS, WILL LET THE FORECAST AGE SINCE THE SNOW IS JUST BEGINNING. LUTZ && .LONG TERM.../ISSUED AT 400 PM/...WEDNESDAY AND BEYOND FORECAST FOR UPCOMING STORM WILL BE BASED ON A SURFACE LOW TRACK FROM WESTERN IL... THROUGH SOUTHEAST LOWER MI BY WEDNESDAY EVENING...TO NORTH OF LAKE ONTARIO BY THURSDAY MORNING. SHORT WAVE ENERGY APPROACHING THE GREAT LAKES WILL REMAIN SPLIT...WITH A SOUTHERN BRANCH WAVE SLIDING ACROSS THE OHIO VALLEY WEDNESDAY...AND A STRONGER NORTHERN BRANCH TROUGH DIGGING INTO THE WESTERN LAKES WEDNESDAY NIGHT. WEDNESDAY...DIFFICULT THING ABOUT WEDNESDAYS FORECAST IS THAT EVEN WITH SURFACE LOW TRACKING INTO SOUTHERN LOWER AND STRENGTHENING... PRECIP EVOLUTION MAY BE MORE OR LESS PERIODIC RATHER THAN A PERSISTENT SNOWFALL WITHOUT A SIGNIFICANT WRAPAROUND COMPONENT DURING THE DAY (OPEN WAVE CONFIGURATION AT AND ABOVE 700MB CUTS OFF GOOD ISENTROPIC ASCENT). LITTLE WEDGE OF DRIER MID LEVEL AIR LIFTS ACROSS NORTHERN LOWER DURING THE MORNING WHICH WILL ALSO IMPACT SNOWFALL DEVELOPMENT. MOST PERSISTENT FORCING WILL LIE ACROSS EASTERN UPPER THROUGH THE DAY...AND MAY ALSO SEE MORE PERSISTENT SNOW DEVELOP DURING THE AFTERNOON ACROSS SOUTHEAST COUNTIES ALONG NORTHERN FRINGES OF PASSING SOUTHERN BRANCH 500MB VORTICITY CENTER. WEAK STABILITY ABOVE 700MB ALSO A CONCERN...POSSIBLY ENHANCING SNOWFALL RATES THOUGH TRYING TO PINPOINT EXACTLY WHERE THIS MAY OCCUR GIVEN BROAD NATURE OF THE FORCING IS PROBABLY A FOOLS ERRAND. SNOW RATIOS SHOULD BE A BIT ON THE HEAVIER SIDE (12/13:1)...BASED ON THAT WILL RUN WITH A WIDESPREAD 2-3 INCHES DURING THE DAYTIME HOURS. SO SNOWFALL TOTALS FOR THE FRONT END OF THE EVENT (TONIGHT/WEDNESDAY) EXPECTED TO RUN FROM 3-6 INCHES. THINGS WILL GET MORE INTERESTING WEDNESDAY NIGHT AS NORTHERN BRANCH ENERGY SWINGS ACROSS WI AND INTO THE LOWER PENINSULA. MID LEVEL CIRCULATION CLOSES OFF ALLOW FOR DEEPER MOISTURE TO WRAP BACK INTO EASTERN UPPER AND THE TIP OF THE MITT...WHICH MATCHES UP WITH STRONGER SYNOPTIC SCALE FORCING. COLDER AIR ALSO SETTLING IN ON BACKSIDE OF CIRCULATION...850MB TEMPERATURES SINKING TO AROUND -16C. THIS SHOULD CONTRIBUTE A LAKE INDUCED CONVECTIVE COMPONENT TO SNOWFALL POTENTIAL AS WELL...AS INVERSION HEIGHTS CLIMB THROUGH THE NIGHT TOWARD 800MB AND LAKE INDUCED CAPE VALUES INCREASE INTO THE 200-300J/KG RANGE. LOW LEVEL FLOW FROM 330-350 DEGREES THROUGH THE NIGHT WILL IMPACT FAR WESTERN CHIPPEWA/MACKINAC COUNTIES...AND ALONG AND WEST OF US-131 IN NORTHERN LOWER WHICH WILL HAVE THE HIGHEST ACCUMULATION POTENTIAL WEDNESDAY NIGHT (USING A BROAD 3-7 INCH RANGE). WILL RUN WITH 2-4 INCHES ACROSS THE REST OF EASTERN UPPER AND NORTH OF M-32 OUTSIDE OF THE SNOWBELT AREAS...AND LESS THAN TWO INCHES OVER SOUTHEAST PORTIONS OF THE FORECAST AREA CLOSER TO SAGINAW BAY WHERE WILL PROBABLY NOT SEE A LOT OF SNOW UNTIL MID LEVEL ENERGY MOVES IN OVERNIGHT. WINDS PICK UP LATE WEDNESDAY AFTERNOON/EVENING AS PRESSURE GRADIENT TIGHTENS UP AND LOW LEVEL COLD ADVECTION KICKS IN BEHIND DEPARTING SURFACE LOW. SUSTAINED WINDS 20-25MPH WITH GUSTS 30-40+ MPH ANTICIPATED (STRONGEST DOWNWIND OF LAKE MICHIGAN). THIS WILL GET THE BLOWING/DRIFTING SNOW COMPONENT GOING ESPECIALLY WEDNESDAY NIGHT. AS FOR HEADLINE MANAGEMENT...THE LONG DRAWN-OUT NATURE OF THESE EVENTS CERTAINLY COMPLICATES THINGS BUT NOT INTERESTED IN CARRYING A 3 OR 4 PERIOD LONG ADVISORY OR WARNING. SO FIRST OFF...WILL SPLIT THE CURRENT WATCH WHICH RUNS FROM 00Z WEDNESDAY-00Z FRIDAY IN HALF...KEEPING THE 00Z THURSDAY-00Z FRIDAY PORTION OF THE WATCH ONLY FOR AREAS THAT WILL BE MOST IMPACTED BY LAKE ENHANCED SNOWFALL COMBINED WITH SIGNIFICANT BLOWING SNOW (CHIPPEWA/MACKINAC COUNTIES AND MOST OF NORTHWEST LOWER...THOUGH ON THE FENCE REGARDING OTSEGO/ CRAWFORD COUNTIES GIVEN FORECAST LOW LEVEL TRAJECTORIES AND NORTHERN LAKE MICHIGAN ICE COVER ISSUES). WILL REPLACE FIRST HALF OF THE WATCH WITH AN ADVISORY FOR ENTIRE FORECAST AREA...STARTING AROUND 03Z WEDNESDAY AND CONTINUING UNTIL 00Z THURSDAY. THE ADVISORY MAY NOT BE NEEDED THAT LONG IN SOME AREAS...BUT WILL RE-EVALUATE SPECIFIC TIMING ISSUES LATER ONCE WE GET A BETTER HANDLE ON PRECIPITATION EVOLUTION. THURSDAY...MID LEVEL ENERGY WILL CONTINUE TO SLIDE ACROSS THE LOWER PENINSULA THURSDAY MORNING...WHICH WILL KEEP AT LEAST LIGHT SNOW WRAPPING BACK ACROSS MUCH OF THE FORECAST AREA INTO THURSDAY AFTERNOON. HEAVIER POCKETS OF SNOW WILL CONTINUE DOWNWIND OF LAKE MICHIGAN WITH 850MB TEMPERATURES STEADY IN THE -16C TO -18C RANGE...AND A NICE EFFECTIVE FETCH OFF LAKE SUPERIOR INTO AREAS AROUND GRAND TRAVERSE BAY. WILL TARGET THE AREA AROUND GRAND TRAVERSE BAY FOR ANOTHER 3-6 INCHES DURING THE DAY THURSDAY...WITH SIMILAR AMOUNTS ACROSS WESTERN CHIPPEWA COUNTY. WINDS WILL REMAIN GUSTY FROM THE NORTHWEST...SO BLOWING/DRIFTING SNOW WILL CONTINUE TO BE AN ISSUE. THUS THE CONTINUATION OF THE EASTERN UPPER/NORTHWEST LOWER PORTION OF THE WATCH THROUGH THE DAY THURSDAY. SYNOPTIC SNOW WILL WIND DOWN THURSDAY EVENING...THOUGH SNOW SHOWERS WILL CONTINUE OFF LAKES SUPERIOR/MICHIGAN. EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...THE END RESULT OF THIS WEEKS STORMINESS WILL BE A BRIEF SHIFT IN THE LONG WAVE PATTERN WITH MEAN TROUGHING SETTING UP ACROSS EASTERN NORTH AMERICA. COLDEST AIR STILL FOUND ON THE OTHER SIDE OF THE GLOBE OVER EASTERN ASIA...SOME OF THIS MAY TRY TO BLEED INTO NORTHERN/CENTRAL CANADA AND CLIP THE GREAT LAKES OVER THE COMING DAYS LEADING TO A CHILLY PERIOD FOR THE WEEKEND. BUT HEADING INTO NEXT WEEK THE MAIN THEME IS EXPECTED TO BE MODERATING TEMPERATURES AS PATTERN BECOMES GENERALLY MORE ZONAL ACROSS MUCH OF THE CENTRAL/EASTERN CONUS. FORECAST SPECIFICS...WEDNESDAY/THURSDAY STORM WILL BE PULLING AWAY FROM THE WESTERN LAKES...WITH RESIDUAL CYCLONIC FLOW AND COLD AIR IN PLACE KEEPING THE THREAT FOR MAINLY LAKE EFFECT SNOW SHOWERS IN PLACE FOR FRIDAY. AN ALBERTA CLIPPER EXPECTED TO DIG SOUTHEAST INTO THE DEVELOPING LONG WAVE TROUGH COULD THROW A LITTLE SNOW UP TOWARD NORTHERN MI FOR SATURDAY...THOUGH WILL SERVE MORE TO REINFORCE COLD AIR MASS IN PLACE ACROSS THE WESTERN LAKES AND KEEP THE POSSIBILITY OF LAKE EFFECT SNOW SHOWERS GOING THROUGH THE REST OF THE WEEKEND. WILL CONTINUE WITH A DRY MONDAY FORECAST WITH A WEAK RIDGE OF HIGH PRESSURE BUILDING IN AS WARMER AIR BEGINS TO RETURN. BEYOND MONDAY PATTERN TRANSITION LEADING TO SEVERAL DIFFERENT IDEAS REGARDING EVOLUTION OF HEIGHT PATTERN ACROSS CENTRAL NORTH AMERICA...AT THIS POINT WILL JUST START TUESDAY DRY AND SEE HOW GUIDANCE TRENDS. AS FOR TEMPERATURES...AS MENTIONED ABOVE WILL BE COLDER THROUGH THE WEEKEND (SEVERAL DEGREES BELOW CLIMO)...THEN A SLOW MODERATION THROUGH THE FIRST PART OF NEXT WEEK. JPB && .AVIATION.../ISSUED AT 1130 PM/...VALID FOR 06Z TAFS SNOW IS MOVING IN. THE LOWER VSBYS AND CIGS ARE ON THE DOORSTEP OF TVC AND PLN. MADE SOME TIMING CHANGES FOR APN, AS THE ORIGINAL TIMING WAS A LITTLE THE FAST SIDE. WHICH, MAY BE A PROBLEM TONIGHT WITH THE TVC AND PLN AS WELL, BUT THE MODELS HAVE THE SNOW WHERE IT IS NOW, SO WILL GO WITH THEIR TIMING. CIGS, BY 12Z WILL FALL INTO IFR CATEGORY AS WELL AS THE VSBY AS THE SNOW PICKS UP. BY THE LATE AFTERNOON, AROUND 21Z, THE WINDS WILL HAVE SWITCHED TO THE NORTHWEST AND WILL BE INCREASING AS THE LOW PUSHES NE OF THE REGION. THIS WILL PRODUCE GUSTS TO 30 KNOTS BY THE EVENING AND CONSIDERABLE BLOWING SNOW. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MIZ008- 015>036-041-042. WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING FOR MIZ008-015-019>021-025>027-031>033. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1042 PM EST TUE FEB 17 2009 MIZ008-015>036-041-042-181100- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 1042 PM EST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SNOW WILL OVERSPREAD THE REGION...PRODUCING LIGHT TO MODERATE ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN EXTENDED PERIOD OF SNOWY AND UNSETTLED WEATHER WILL OCCUR FROM WEDNESDAY INTO THURSDAY EVENING. LOW PRESSURE MOVING ACROSS SOUTHERN LOWER MICHIGAN LATER WEDNESDAY WILL CONTINUE TO BRING SNOW TO NORTHERN MICHIGAN...WITH LAKE ENHANCED SNOWFALL BRINGING HEAVY ACCUMULATIONS TO PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON. IN ADDITION...WINDS WILL GUST OVER 35 MPH FROM THE NORTHWEST WEDNESDAY NIGHT INTO THURSDAY...RESULTING IN WIDESPREAD BLOWING AND DRIFTING SNOW. THIS WILL REDUCE VISIBILITIES AND ADVERSELY IMPACT TRAVELERS. PLEASE SEE ONGOING WINTER WEATHER ADVISORIES AND WINTER STORM WATCHES FOR FURTHER INFORMATION ON THIS DEVELOPING STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB/LUTZ
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156022, 156024, 156025, 156021, 156026, 156027.